Kentucky, 2016

Damaging Winds in Kentucky, June 4, 2016

June 4, 2016 · NWS JKL · 4 events in 4 counties and zones

Numerous thunderstorms developed during the early to mid afternoon hours as an upper level disturbance approached the Ohio Valley. A warm and unstable airmass allowed these storms to develop, with a few producing damaging wind gusts as they moved through eastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Numerous thunderstorms developed during the early to mid afternoon hours as an upper level disturbance approached the Ohio Valley. A warm and unstable airmass allowed these storms to develop, with a few producing damaging wind gusts as they moved through eastern Kentucky. Multiple reports of downed trees were reported near London, with sporadic trees blown over in Bath, Breathitt, and Pike Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 4, 9:33 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 4, 9:33 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
1033 AM EDT SAT JUN 4 2016

.UPDATE...
Issued at 1033 AM EDT SAT JUN 4 2016

Conditions across eastern Kentucky this morning feature an area of
strong storms that have developed and tracked northeast through
the Bluegrass region. Some of these have already produced some
heavy downpours. Have updated the forecast ramp up the pops early
in the north and take out the fog from this morning. If this
mornings convection is any indication of the efficiency of
convection expected later today, will need to look into the
possibility of a Flash Flood Watch.

UPDATE Issued at 815 AM EDT SAT JUN 4 2016

A few clusters of convection have broken out across north central
and eastern Kentucky over the past hour. Most of this activity
looks to skim the area over the next 1 to 2 hours, before moving
out. Mainly freshened up the grids to account for the latest radar
and observational trends. Otherwise, the forecast is on track.

&&

.SHORT TERM...(Today through Sunday)
Issued at 359 AM EDT SAT JUN 4 2016

Surface low pressure is centered across north central Minnesota,
with a cold front aligned southwestward into the Oklahoma
panhandle. A diffuse stationary boundary remains across the Ohio
Valley. Aloft, an upper level low continues to spin across
central Texas, while another is churning across northern
Minnesota, with additional energy moving into the northern plains,
thanks to a seasonably stout jet stream bowed across western
Canada.

The northern stream trough will become the dominant feature
through the short term, with troughing deepening across the Great
Lakes and Ohio Valley through Sunday. Gulf air will continue to be
pumped in from the southwest across the Ohio and Tennessee
valleys, with showers and thunderstorms increasing in areal
coverage and intensity through this afternoon and into tonight.

Today will feature a mostly cloudy day, with enough peaks of
sunshine to allow for low to mid 80s for highs. Isolated to
scattered showers may dot the area this morning, before
thunderstorm chances increase from west to east this afternoon
into early this evening, as the trough and surface cold front draw
closer. The overall severe threat looks on the low-side; however,
any organized clusters or line segments that move in from the
southwest may contain some stronger wind gusts and will highlight
this in the HWO. The main threat continues to be heavy rainfall
and isolated flash flooding. PWATs and freezing levels are high
and storm motions will be aligned parallel to the front, so
training is also possible. Fortunately, Friday concluded with much
less convective coverage than in previous days, allowing for a
little drying out.

Convection will be become widespread across the entire area
tonight, with a modest low level jet peaking across eastern
Kentucky coupled with passing upper level jet streaks aloft. This
will gradually work east Sunday morning; however, the surface cold
and trough axis will move through during the afternoon hours,
sustaining at least scattered coverage.

.LONG TERM...(Sunday night through Friday)
Issued at 359 AM EDT SAT JUN 4 2016

Weather looks to turn a bit more tranquil as we head into the new
work week.  Last of the shower chances from the exiting front Sunday
evening should end by midnight with skies clearing out behind the
front. This will set up a pleasant Monday with highs in the upper
70s and much lower humidity. A secondary cold front will dive
south across the area Monday night and perhaps bring a threat of a
few isolated showers with it. There may be potential for thunder,
but the timing of the front crossing in the middle of the night
does not favor the thunder mention. However, what will be
noticeable, is even less humidity for the middle of the week with
highs in the mid to upper 70s. Overnight lows could dip into the
40s in the valleys both Tuesday and Wednesday nights. As the
surface highs shifts east late in the week, temperatures will
start to rebound as the mid/upper level trough lifts out. As this
transition happens on Friday, a baroclinic zone will set up over
the area and could see a shower or storm chance. Still some
uncertainty on how quickly this transition happens, but for right
now models seem to be converging on Friday/Friday night. We should
then transition back to a warm period next weekend as the upper
ridge builds over the region. Still plenty of uncertainty on the
battleground from the exiting trough and ridge and its possible
that baroclinic zone lingers into next weekend and keeps our
weather active. However, opting to keep the weekend dry for now.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 815 AM EDT SAT JUN 4 2016

In general, VFR conditions will hold on with some showers and a
few storms in the vicinity through this morning. Showers and
thunderstorms will increase in intensity and areal coverage this
afternoon from west to east. These will bring MVFR or worse
conditions, with ceilings gradually lowering down through the
overnight as a cold front approaches the area from the west.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

UPDATE...SHALLENBERGER
SHORT TERM...GEOGERIAN
LONG TERM...KAS
AVIATION...GEOGERIAN
Hazardous weather outlook, Jun 4, 4:10 AM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
510 AM EDT SAT JUN 4 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
510 AM EDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT. SOME
STORMS THIS AFTERNOON AND INTO THIS EVENING MAY CONTAIN STRONG TO
DAMAGING WIND GUSTS.

ADDITIONALLY...ISOLATED FLASH FLOODING WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT...ESPECIALLY AT LOCATIONS THAT SEE MULTIPLE
ROUNDS OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY...AND AGAIN ON FRIDAY.
ISOLATED FLASH FLOODING WILL CONTINUE TO BE A THREAT THROUGH
SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER
OR FLOODING THIS AFTERNOON AND TONIGHT.

DJ/GEOGERIAN

In the hours before

Special weather statement, Jun 4, 7:56 AM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
856 AM EDT SAT JUN 4 2016

KYZ044-051-041330-
BATH-FLEMING-
856 AM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT BATH...FLEMING...

AT 855 AM EDT...A STRONG THUNDERSTORM WAS NEAR SHARPSBURG...OR 10
MILES NORTHWEST OF MOUNT STERLING...MOVING EAST AT 15 MPH.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...WHICH WILL CAUSE
PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO POSSIBLE.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLEMINGSBURG...OWINGSVILLE...MARSHALL...SHARPSBURG...POPLAR PLAINS...
GRANGE CITY...CRAINTOWN...GODDARD...PECKS RIDGE...PEASTICKS...
BETHEL...OAKLEY...WYOMING...ODESSA...POLKSVILLE...WALLINGFORD...
SHERBURNE...CRAIGS...TILTON AND SLATE VALLEY.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
123 AND 127.

&&

LAT...LON 3813 8364 3814 8389 3815 8396 3817 8398
      3817 8397 3820 8397 3832 8384 3834 8384
      3834 8386 3836 8388 3835 8390 3837 8390
      3850 8360
TIME...MOT...LOC 1255Z 274DEG 15KT 3819 8403

SHALLENBERGER
Special weather statement, Jun 4, 8:28 AM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
928 AM EDT SAT JUN 4 2016

KYZ044-051-052-041445-
ROWAN-BATH-FLEMING-
928 AM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT ROWAN...BATH...FLEMING...

AT 928 AM EDT...A STRONG THUNDERSTORM WAS OVER ODESSA...OR NEAR
OWINGSVILLE...MOVING EAST AT 20 MPH.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...WHICH WILL CAUSE
PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO POSSIBLE.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOREHEAD...GRANGE CITY...GODDARD...HAYS CROSSING...CHRISTY...
RINGOS MILLS...SHARKEY...MUNSON...HILDA...ODESSA...ELLIOTTVILLE...
RAMEY...VALE...HILLSBORO...TRIPLETT...POPLAR PLAINS...
PLUMMERS LANDING...GATES...RODBURN AND WALTZ.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
132 AND 149.

&&

LAT...LON 3840 8348 3838 8345 3840 8342 3839 8340
      3837 8339 3830 8333 3821 8330 3821 8329
      3819 8326 3819 8324 3818 8326 3817 8388
      3830 8384 3842 8354
TIME...MOT...LOC 1328Z 265DEG 19KT 3823 8380

SHALLENBERGER
Special weather statement, Jun 4, 9:40 AM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1040 AM EDT SAT JUN 4 2016

KYZ052-041500-
ROWAN-
1040 AM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF ROWAN COUNTY...

AT 1039 AM EDT...A STRONG THUNDERSTORM WAS OVER GATES...MOVING EAST
AT 20 MPH.

WINDS GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHRISTY...VALE...GATES...ELLIOTTVILLE...HALDEMAN AND RODBURN.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
146 AND 149.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3821 8330 3821 8329 3819 8327 3819 8325
      3818 8325 3818 8327 3817 8340 3825 8343
      3830 8333
TIME...MOT...LOC 1439Z 255DEG 18KT 3821 8335

HAL

The radar

The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laurel

When
June 4, 12:41 PM EST to 12:48 PM EST
Where
Laurel County, 2 mi SW of London to 3 mi SE of London
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.109, -84.106

Dispatch along with a trained spotter reported a couple of trees blown over near and south of London.

Thunderstorm Wind, Breathitt

When
June 4, 2:25 PM EST
Where
Breathitt County, 0.25 mi WSW of Guage
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.599, -83.204

A citizen reported multiple trees blown down across Wolf Creek Road near Rousseau.

Thunderstorm Wind, Bath

When
June 4, 2:50 PM EST
Where
Bath County, 1 mi N of Wyoming
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.234, -83.700

Local emergency management officials reported large tree limbs blown down along with roof damage to a barn near Wyoming.

Thunderstorm Wind, Pike

When
June 4, 3:35 PM EST
Where
Pike County, 1.3 mi WNW of Owsley
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.510, -82.620

Dispatch relayed reports of a couple of trees down near the Floyd and Pike County line near Boldman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629952, 629954, 629955, 629956.